Georgia, 2019

Tornadoes and Damaging Winds in Georgia, December 17, 2019

December 17, 2019 · NWS TAE · 10 events in 7 counties and zones

A strong cold front moved through the area with showers and thunderstorms. There were several reports of trees and power lines down, and one storm produced an EF2 tornado that tracked from Irwin into Ben Hill county in Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$687,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A strong cold front moved through the area with showers and thunderstorms. There were several reports of trees and power lines down, and one storm produced an EF2 tornado that tracked from Irwin into Ben Hill county in Georgia. Additional EF0 tornadoes touched down in Early county, GA, Baker county, GA, and Houston county, AL. An EF1 tornado occurred in Miller county, GA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 17, 6:33 AM EST, 57 minutes earlier.

Area forecast discussion, Dec 17, 6:33 AM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
633 AM EST Tue Dec 17 2019

.AVIATION...
[Through 12Z Wednesday]

Conditions will be MVFR with patchy IFR this morning. A line of
strong storms will move through the region this morning into early
afternoon, followed by showers or a steady rain. Rain will move out
of the region this evening. MVFR CIGs will persist for most of the
day. Winds will increase and become northwesterly or northerly by
this afternoon. Gusts up to 20 mph are possible. Higher gusts are
possible near thunderstorms.

&&

.PREV DISCUSSION [252 AM EST]...

.NEAR TERM [Through Today]...

As of 2AM ET, a few showers/storms are developing in the central FL
panhandle and SE AL. A secondary batch is moving into the western FL
panhandle now with a rotating storm offshore. The main line of
storms is east of Montgomery, AL to the north and then stretched SW
back through SE Louisiana. There is some instability still present,
MUCAPE around 500 J/KG according to LAPS with 25 kts of 0-1KM shear
and 50 kts of 0-6km shear. According to LAPS soundings, there is
still some warming in the mid levels, probably inhibiting the storm
growth but that is decaying and actually increasing instability.
This can be seen with our first lightning strikes in the last 15
minutes. The second main inhibiting factor is the lift. The
strongest lift is well to the north and west with the main low but
the lift associated with the line of storms won't reach our SE AL
counties until around 9-13z. So through the morning, cannot rule out
a rotating shower or a strong thunderstorm, similar to what is
occurring offshore near Pensacola, with brief tornadoes and a
damaging wind gust or two being the greatest threat.

Moving forward, hires guidance is somewhat in good
agreement that these overnight storms will merge with the line and
move into our western counties around 3-5AM CT and move east,
reaching Tallahassee near 9-11AM ET and out near Valdosta by 12-2PM
ET. The southwesterly surface winds will continue to keep moisture
over the region ahead of the line with sfc CAPE of 500-1500 J/KG
depending on your model choice (NAM is the higher end). Low level
shear will remain high, 20-30 knots (but weakening through day). The
limiting factor really is the deep layer lift. There will be strong
thunderstorms with the line and with abundant low level moisture and
a boundary, weak rotations and possibly brief tornadoes are
possible. A severe storm with damaging wind gusts is also a
possibility, especially if we start to see any bowing segments. We
will also have to monitor the Big Bend where the line will meet with
peak heating and increased instability.

Low level moisture/clouds will remain through the afternoon but our
western areas should be dry by early afternoon with gusty and cooler
northwest flow. Highs will range from upper 60s in the NW to upper
70s in SE.

.SHORT TERM [Tonight Through Thursday]...

In the upper levels, a trough will be over the region until nearly
zonal flow or weak ridging moves in on Thursday. At the surface, a
cold front will move through the region by this evening. High
pressure will move into the region late tonight. Northerly winds
will bring cold, dry air into the region. Showers and thunderstorms
will move out of the region mostly by midnight tonight. Otherwise,
POPs will be near zero. Highs will be in the 50s. Lows will be in
the 30s on tonight. Lows will be near 30 on Wednesday night.

.LONG TERM [Thursday Night Through Tuesday]...

In the upper levels, a ridge will be over the region until a trough
moves in on Saturday. At the surface, high pressure will be over the
region until a Gulf Low approaches on Saturday. This will likely
bring some cloudiness and rain over the weekend. The best chance for
rain will be Saturday and Sunday with POPs of 30 to 45 percent.
Highs will be in the 50s and 60s. Lows will be in the 30s and 40s.

.MARINE...

Moderate southerly winds will become strong and northerly as a cold
front moves through this afternoon and evening. A Small Craft
Advisory has been issued for this afternoon through Thursday
morning. Then moderate to strong northeasterly winds are expected
through Sunday morning.

.FIRE WEATHER...

Widespread showers and thunderstorms are expected to move across
the region from west to east today with tonight being dry. Drier
and cooler conditions on Wednesday but minimum RH values remain
above minimum values. With mixing heights above 3000ft Wednesday
and transport winds of 20 to 25 MPH, dispersions will be well
above 75 across the entire region.

.HYDROLOGY...

The best chance for rain is today as a cold front moves through.
There is another chance for rain this weekend as a Gulf Low
approaches the region. Forecast rainfall totals are around one inch
or less. Widespread flooding is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  39  54  30  57 /  90  20   0   0   0
Panama City   70  39  54  35  56 /  80   0   0   0   0
Dothan        67  34  50  30  52 /  80   0   0   0   0
Albany        69  36  52  31  53 /  90   0   0   0   0
Valdosta      74  39  53  31  56 /  90  30   0   0   0
Cross City    75  42  57  33  60 /  90  60   0   0   0
Apalachicola  72  40  54  35  56 /  90  10   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Wednesday night for Coastal
     Gulf.

GA...None.
AL...None.
GM...Small Craft Advisory from 7 PM this evening to 1 PM EST Thursday
     for Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River FL out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach FL out 20 NM-
     Waters from Suwannee River to Apalachicola FL from 20 to 60
     NM.

     Small Craft Advisory from 2 PM this afternoon to noon CST
     Thursday for Coastal waters from Mexico Beach to
     Apalachicola FL out 20 NM-Coastal waters from Mexico Beach
     to Okaloosa Walton County Line FL out 20 NM-Waters from
     Apalachicola to Mexico Beach FL from 20 to 60 NM-Waters
     from Mexico Beach to Okaloosa Walton County Line FL from 20
     to 60 NM.

&&

NEAR TERM...LN
SHORT TERM...McD
LONG TERM...McD
AVIATION...McD
MARINE...McD
FIRE WEATHER...LN
HYDROLOGY...McD

In the hours before

Special weather statement, Dec 17, 3:57 AM EST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
257 AM CST Tue Dec 17 2019

ALZ065-066-068-170945-
Dale AL-Coffee AL-Geneva AL-
257 AM CST Tue Dec 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALE...SOUTHERN
COFFEE AND NORTHWESTERN GENEVA COUNTIES UNTIL 345 AM CST...

At 257 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Samson, or 12 miles southwest of Enterprise,
moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Daleville, Enterprise, Fort Rucker, Level Plains, Samson, New
Brockton, Clayhatchee, Kinston, Coffee Springs, Chancellor, Perry
Store, Lucile, Gerald, Ino, Turner Crossroads, Central City, Logan
Field Municipal A/P, Clintonville, Goodman and Camp Alaflo Bsa.

LAT...LON 3145 8581 3123 8569 3122 8569 3104 8619
      3128 8620
TIME...MOT...LOC 0857Z 239DEG 39KT 3121 8598

13-LN

The radar

The Ft Rucker radar (KEOX), 43 km away, was scanning. The volume nearest the first event began at 12:29 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 5 thunderstorm wind. Local standard time, as filed.

Tornado, Early

When
December 17, 7:30 AM EST to 7:33 AM EST
Where
Early County, 2.42 mi N of Rock Hill to 2.58 mi NW of Luke
Rating
EF0
Path length
0.4 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
31.355, -85.023

A brief EF0 tornado touched down near Rock Hill Road and Chancey Mill Road southwest of Blakely. A few trees were snapped and blown down in different directions, and a small dual-pol debris signature was noted on KEOX radar. Max winds were estimated around 80 mph.

Tornado, Miller

When
December 17, 9:27 AM EST to 9:36 AM EST
Where
Miller County, 2.37 mi SE of Harmony Church Rd/Hwy 45 to 3.63 mi NW of Cooktown
Rating
EF1
Path length
6.56 mi
Path width
200 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
31.205, -84.703

An EF1 tornado touched down along Phillipsburg Road north of Colquitt and moved northeastward across the northeast portions of the county before lifting just past Kelley Road. Damage to barns, farm equipment, and trees was noted and consistent with estimated winds near 110 mph. Damage cost was estimated.

Thunderstorm Wind, Baker

When
December 17, 10:00 AM EST
Where
Baker County, 0.91 mi NW of Newton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
31.320, -84.340

Multiple trees and power lines were blown down.

Tornado, Baker

When
December 17, 10:00 AM EST to 10:02 AM EST
Where
Baker County, 3.74 mi W of Newton to 3.54 mi W of Newton
Rating
EF0
Path length
0.2 mi
Path width
75 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
31.307, -84.393

The initial touchdown occurred north of Church road in Baker county where several trees and large limbs were snapped. The tornado moved northeast near a mobile home which received roof damage and the entire structure was slid off its support roughly 3 feet, as well as damaged an irrigation pivot. The tornado dissipated just west of Coon Pond Road. Max winds were estimated at 70 mph. Damage cost was estimated.

Thunderstorm Wind, Miller

When
December 17, 10:32 AM EST
Where
Miller County, 2.25 mi NE of Colquitt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.190, -84.700

Trees were blown down in Miller county.

Tornado, Irwin

When
December 17, 11:39 AM EST to 11:54 AM EST
Where
Irwin County, 3.02 mi ESE of Waterloo to 4.44 mi N of Ocilla
Rating
EF2
Path length
10.97 mi
Path width
400 yd
Continued into
Ben Hill, Ga (TAE)
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
31.580, -83.420

The initial touchdown occurred in an un-reachable area of Irwin County approximately nine miles west of Ocilla. The survey team relied on radar data to estimate the touchdown location. The first area the damage assessment team could access was along Ponderosa Road just north of Wood Rd. where dozens of pine trees were snapped and a farm had several outbuildings damaged. Damage...consisting of snapped trees, destroyed outbuildings and damaged irrigation machinery...then continued along a widening path heading east-northeast toward the Mystic community. Damage was significant in Mystic. Several homes suffered serious roof loss and a couple brick buildings were nearly destroyed. Debris including concrete chunks was thrown hundreds of yards into a nearby field. There were hundreds of snapped and uprooted trees of all kinds in the area. Damage was well into the EF-2 range here with max winds estimated at 125 mph, and the damage path widened to near 400 yards. Continuous damage...mainly downed trees and damaged barns...persisted along a wide path as the tornado continued moving east-northeast. The next area of significant damage was noted in a neighborhood south of Fitzgerald, Georgia at the intersection of Vo Tech and Old Whitley Crossing Roads. More than a dozen homes suffered major roof damage here with several experiencing complete loss. A couple RVs were rolled over and heavily damaged. The tornado continued moving northeast eventually crossing into Ben Hill county along Highway 319. Several more homes suffered roof damage, many barns were destroyed and hundreds of trees were snapped. The last evidence of damage was to a barn and trees along Partridge Road approximately 2.5 miles east of the Ashton community. Damage cost was estimated.

Thunderstorm Wind, Tift

When
December 17, 11:40 AM EST
Where
Tift County, 3.63 mi SE of Chula
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.510, -83.500

A tree was blown down along Highway 125 near Tifton.

Thunderstorm Wind, Irwin

When
December 17, 11:45 AM EST
Where
Irwin County, 0.59 mi W of Pinetta
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.590, -83.360

Trees were blown down on Pinetta Road.

Tornado, Ben Hill

When
December 17, 11:54 AM EST to 12:09 PM EST
Where
Ben Hill County, 1.99 mi SSE of Fitzgerald Municipal Arpt to 2.65 mi E of Ashton
Rating
EF2
Path length
9.34 mi
Path width
400 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
31.654, -83.255

The initial touchdown occurred in an un-reachable area of Irwin County approximately nine miles west of Ocilla. The survey team relied on radar data to estimate the touchdown location. The first area the damage assessment team could access was along Ponderosa Road just north of Wood Rd. where dozens of pine trees were snapped and a farm had several outbuildings damaged. Damage...consisting of snapped trees, destroyed outbuildings and damaged irrigation machinery...then continued along a widening path heading east-northeast toward the Mystic community. Damage was significant in Mystic. Several homes suffered serious roof loss and a couple brick buildings were nearly destroyed. Debris including concrete chunks was thrown hundreds of yards into a nearby field. There were hundreds of snapped and uprooted trees of all kinds in the area. Damage was well into the EF-2 range here with max winds estimated at 125 mph, and the damage path widened to near 400 yards. Continuous damage...mainly downed trees and damaged barns...persisted along a wide path as the tornado continued moving east-northeast. The next area of significant damage was noted in a neighborhood south of Fitzgerald, Georgia at the intersection of Vo Tech and Old Whitley Crossing Roads. More than a dozen homes suffered major roof damage here with several experiencing complete loss. A couple RVs were rolled over and heavily damaged. The tornado continued moving northeast eventually crossing into Ben Hill county along Highway 319. Several more homes suffered roof damage, many barns were destroyed and hundreds of trees were snapped. The last evidence of damage was to a barn and trees along Partridge Road approximately 2.5 miles east of the Ashton community. Damage cost was estimated.

Thunderstorm Wind, Lowndes

When
December 17, 2:00 PM EST
Where
Lowndes County, 1.91 mi WNW of (Vld)valdosta Regional Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.780, -83.300

A tree was blown down onto the I-75 Exit 13 ramp.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyThe tornado archive for Georgia, 2019Warnings in Georgia, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869730, 869731, 867951, 869732, 867952, 869733, 867953, 867954, 869734, 867956.